Format

Send to:

Choose Destination
See comment in PubMed Commons below
Dtsch Med Wochenschr. 2001 Dec 7;126(49):1396-400.

[QT prolongation and torsade de pointes tachycardia during therapy with maprotiline. Differential diagnostic and therapeutic aspects].

[Article in German]

Author information

  • 1Medizinische Klinik und Poliklinik II, Universitätsklinikum Bonn.

Abstract

HISTORY AND ADMISSION FINDINGS:

A 69-year-old somnolent woman developed severe heart failure, aggravated by recurrent episodes of ventricular tachycardia. The patient showed central and peripheral edema. 24 hours earlier, she had suffered cerebral seizures that were successfully terminated by phenytoin. For 13 years, persistent atrial fibrillation had been frequency-controlled with antiarrhythmic drugs (verapamil and glycosides) and treated by oral anticoagulation. In addition, there had been long-term anti-depressant therapy with the tetracyclic agent maprotiline.

INVESTIGATIONS:

Torsade de pointes tachycardia was documented in the electrocardiograms. In addition, the QT interval was extensively prolonged (QTc = 0.70 sec). Neither electrolyte disturbances nor acute cardiac ischemia were seen. Echocardiography revealed a highly reduced ejection fraction of 25 % and a moderately dilated left ventricle. Angiography showed a collateralized occlusion of the right and plaques of the left coronary artery.

TREATMENT AND COURSE:

Repeated torsade de pointes tachycardia resulted in hemodynamic compromise and were terminated by defibrillations. After intravenous magnesium and xylocaine administration as well as with termination of maprotiline and antiarrhythmic co-medication, QT prolongation decreased. In addition, the recurrent torsade de pointes tachycardia stopped. Subsequently, however, there were several bradycardia episodes, QT duration remained long. Accordingly, a VVI pacemaker was implanted. Up to now, the patient is doing well.

CONCLUSIONS:

With antidepressant therapy, a risky constellation including comorbidity and interactions with potentially arrhythmogenic drugs may lead to QT prolongation. Medication that delays conduction or causes bradycardia may generally favour torsade de pointes tachycardia. In case of indispensable multi-drug therapy, regular clinical as well as electrocardiographic monitoring with special emphasis on QT interval is mandatory.

PMID:
11740632
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Georg Thieme Verlag Stuttgart, New York
    Loading ...
    Write to the Help Desk